Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Quad Cities, IA

July 27, 2002Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2002, 3:50 AM CDT for Scott County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 3:50 AM CDT (08:50 UTC)
Expired
Jul 27, 2002, 4:30 AM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scott County, IA

The radar

The Quad Cities radar (KDVN), 3 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:59 AM CDTHail 0.75Davenport, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS53 KDVN 270850
SVRMLI
IAC163-270930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
351 AM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 430 AM CDT

* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES WEST OF DAVENPORT...OR
  4 MILES EAST OF BLUE GRASS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DAVENPORT BY 400 AM CDT.
   ELDRIDGE BY 410 AM CDT.
   LONG GROVE BY 415 AM CDT.
   PARK VIEW BY 420 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4159 9078 4147 9061 4168 9034 4176 9058

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 27, 3:05 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO/FORMAT..
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT SAT JUL 27 2002

IDEAL MCS SET-UP OVERNIGHT HAS TURNED IA AND NORTHWEST IL INTO
CONVECTIVE PLAYGROUND. BRISK 45 TO 50 KT SOUTHWESTERLY LLJ SEEN ON
PROFILER PLAINVIEW OVERLAYS...CONTINUING TO SLAM INTO AND OVER LLVL
THTA-E GRADIENT AND THERMAL BOUNDARY ALIGNED FROM NORTHWEST INTO
SOUTHEAST IA. LINGERING OUT-FLOW SFC COOL POOLS BEHIND COMPLEXES ALSO
AIDING UPWARD DEFLECTION. SFC BOUNDARY SHOWING SIGNS OF FOLLOWING
STRONG PRESSURE FALLS ACRS THE NORTHERN HALF OF IA AND STARTING TO
LIFT NORTH. NORTHEASTWARD SHIFTING APEX OF H85 JET THRUST HAVING ITS
AFFECT OF SHUNTING MAIN MCS DEVELOPMENT AND PROPAGATION AXIS ALONG
H85 FRONT FURTHER NORTH. ACTIVITY TO CONTINUE TO PROPAGATE EAST-
SOUTHEAST ALONG DIFFLUENT H85-H3 THICKNESS PATTERN AND OVER THE
NORTHERN CWA THIS MORNING. PRECIP THREAT CONTINUES TO BE MAINLY
CONFINED THROUGH MIDDAY...AS NORTHWARD SHIFTING SFC AND H85 BOUNDARY
TO MAKE IT NORTH OF THE CWA BY LATE AFTERNOON...AS WELL AS WANING LLJ
INFLUENCE. SHORT RANGE MODELS GENERALLY AGREE ON THIS PROCESS WITH
MINOR TIMING AND POSITIONAL DIFFERENCES. HEFTY H7 THERMAL RIDGE/CAP
ALSO TO BUILD ACRS CWA THIS AFTERNOON...HINDERING ANY ADDITIONAL
DEVELOPMENT. AFTERNOON HIGH TEMPS AGAIN TO DEPEND ON CONVECTIVE
DEBRIS...AND FEEL IT SHOULD THIN ENOUGH THIS AFTERNOON FOR TEMPS TO
REACH AROUND THE 90 DEGREE MARK OVER MUCH OF THE CWA. CRITICAL
THICKNESSES AND TRAJECTORIES BRING IN AIRMASS WHICH HIT MID 90S
YESTERDAY OVER CENTRAL MISSOURI...BUT AGAIN LINGERING CLOUD COVER TO
LIMIT FULL TEMPERATURE POTENTIAL.

SD WAVE AND NORTHWARD SHIFTING THTA-E/THERMAL GRADIENT SHIFT SHOULD
COMBINE TO MAKE FOR STORMY SAT NIGHT ACRS MN AND WI...AND DONT THINK
MUCH WILL OCCUR THIS FAR SOUTH WITH LINGERING CAP AND FORCING WELL TO
WEST AND NORTH. STILL...MAY KEEP SLIGHT TO LOW POPS FOR POTENTIAL OF
NORTHERN ACTIVITY TO BLEED SOUTH AND AFFECT NORTHERN CWA. MORE LIKELY
THOUGH IS PROCESSES CREATING SPOTTY CONVECTION OVER EASTERN KS
ATTM...TO AFFECT THE DVN CWA TONIGHT.

WILL REMOVE POPS ON SUNDAY...WITH LINGERING WARM DOME ENTRENCHED OVER
THE CWA AND NEXT BOUT OF FRONTAL FORCING STILL OFF TO THE WEST. TEMPS
MAY STRIDE INTO MID 90S...LOOKING AT MIXING POTENTIAL AND LLVL
THERMAL PARAMETERS. THIS AMBIENT TEMPERATURE POTENTIAL...COMBINED
WITH SFC DPTS IN THE LOW TO MID 70S...WILL ALLOW HEAT INDICES TO TOP
100. NEXT AND MORE SIGNIFICANT WAVE PROGGED TO SWEEP OVER UPPER
MIDWEST SUN NIGHT...AND INCOMING LLVL FORCING WITH ASSOCIATED SFC
FRONT INTO JUICED AIRMASS TO BRING ABOUT NEXT MAJOR CONVECTIVE SHOW
TO THE AREA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Jul 26, 11:53 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    1 ENE FANDON              IL   .88 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 12:41 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 AM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    BURLINGTON                IA   .5 INCH HAIL
07/26/02   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 27, 12:56 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 AM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    2 ESE FANDON              IL   1 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 27, 3:17 AM CDT, 33 minutes before
IAZ040>042-051>053-063>065-067-076>078-087>089-098-099-MOZ009-010-
270915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT SAT JUL 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 536 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT COVERED EAST CENTRAL AND SOUTHEAST
IOWA AND EXTREME NORTHEAST MISSOURI IS NO LONGER IN EFFECT.  THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.  HOWEVER...THUNDERSTORMS
CONTINUE TO DEVELOP OVER NORTH CENTRAL IOWA AND MOVE SOUTHEAST INTO
EAST CENTRAL IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS WILL POSE A
THREAT OF LOCALLY HEAVY RAINS...ESPECIALLY ALONG AND NORTHEAST OF A
CEDAR RAPIDS...MUSCATINE...GALESBURG LINE.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:06 PM CDTSevere Thunderstorm WarningDVNDes Moines54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.